Alert archive / Kentucky / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 129, NWS Paducah, KY

November 17, 20136 counties in Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Nov 17, 2013, 4:07 PM CST for 6 counties in Kentucky. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 17, 2013, 4:07 PM CST (22:07 UTC)
Expired
Nov 17, 2013, 4:45 PM CST
In force
38 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calloway County, KY, Fulton County, KY, Graves County, KY, Hickman County, KY, Marshall County, KY, Trigg County, KY

The radar

The Paducah radar (KPAH), 44 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 17, 10:43 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 391 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
391 m²/s²
0-3 km storm-relative helicity
476 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 17, 1:32 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Nov 17, 1:32 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
132 PM CST Sun Nov 17 2013

.SHORT TERM...(This Evening through Tuesday Night)
ISSUED AT 116 PM CST SUN NOV 17 2013

Discrete supercells have developed as expected. The first bout is
generally within 3 squalls now making way across southern IL and
southeast MO. They are ahead of an advancing cold front, now
situated on the northwest doorstep of the FA. They encounter an
atmosphere destabilized thru the lower trop with strong rightward
turning hodographs. The Significant Tornado Parameter chart is
still bullseyed so no short term changes to the forecast are
necessary save for exact timing/movement of the aforementioned
features.

The front is still progged to make passage thru the entire FA by
early this evening. The Tor watch expires at 01Z, and convection
should be over by then, though an hour or two linger in the
farthest southeastern counties is not out of the question. High
gradient winds continue likewise and are being monitored closely
in case the Advisory needs even a temporary upgrade to Warning,
but for now that does not appear to be the case. There is some
concern that the last shift's abbreviated expiration at 5 pm may
not extend the Advisory long enough, as post frontal passage winds
were peaking close to 50 mph in the mixed down environment over
central MO. Will monitor this closely thru press time and may have
to extend it again but will try to avoid that flip if at all
possible.

The weather becomes tranquil post frontal passage and winds should
diminish a few hours afterwards.

.LONG TERM...(Wednesday through Sunday)
ISSUED AT 116 PM CST SUN NOV 17 2013

Dry and seasonably cool conditions are expected as a quasi zonal
upper flow pattern prevails for most of the period. Temps will average
several degrees below normal through the period with a reinforcing
shot of cool air coming later in the workweek into the early
weekend as height falls/upper troffiness begins to take hold.

That reinforcing shot aforementioned will accompany our next
chance of rain, which enters and departs the forecast Wednesday
and Saturday, respectively. Models remain in general agreement
that an inverted surface trough will develop over the Plains, and
a low pressure center will likely develop along the trough and
then move eastward toward us. While this system remains several
days away, the models still show the low tracking near or just
south of the Lower Ohio Valley. This would keep a cool and moist
east to northeast flow over our region for much of the time
period.

Once the system moves to our east Saturday...a north wind
flow of colder air is expected as upper height falls occur amidst
h5 troffing over the Ohio valley. Rainfall amounts are not likely
to be heavy with this system.

&&

.AVIATION...
ISSUED AT 116 PM CST SUN NOV 17 2013

Immediate term concern is svr storms affecting terminals for next
2-3 hours. Otherwise strong/gusty south-southwest winds prevail
with MVFR cigs. IFR conditions possible as storms hit. Fropa to
occur shortly thereafter, and by mid evening, winds shifting to nw
behond the front may include another hour or two of high gusts,
then subside thereafter as skies clear. Return to VFR conditions
overnight-tmrw with more tranquil post frontal airmass settling in.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY until 5 PM CST this afternoon FOR ILZ075>078-
     080>094.

MO...WIND ADVISORY until 5 PM CST this afternoon FOR MOZ076-086-087-
     100-107>112-114.

IN...WIND ADVISORY until 5 PM CST this afternoon FOR INZ081-082-
     085>088.

KY...WIND ADVISORY until 5 PM CST this afternoon FOR KYZ001>022.

&&
Hazardous weather outlook, Nov 17, 2:59 PM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
259 PM CST SUN NOV 17 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
259 PM CST SUN NOV 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TORNADO WATCH NUMBER 563 IS IN EFFECT THROUGH 7 PM FOR NEARLY THE
ENTIRE QUAD STATE. REFER TO THE WATCH FOR MORE DETAILS.

A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS WITH AN ELEVATED
RISK OF TORNADOES CONTINUES FOR MUCH OF THE QUAD STATE.

DISCRETE SUPERCELL THUNDERSTORMS WILL CONTINUE FORMING AHEAD OF A
COLD FRONT ACROSS PORTIONS OF SOUTHERN ILLINOIS AND WESTERN
KENTUCKY...AND WILL CONTINUE MOVING RAPIDLY EASTWARD INTO AND
ACROSS SOUTHWEST INDIANA THROUGH EARLY THIS EVENING.

ANY STORMS THAT FORM OR MOVE IN WILL POSE A RISK OF DAMAGING
WINDS...LARGE HAIL...AND TORNADOES. THIS IS A RARE ENVIRONMENT
SUPPORTIVE OF A HIGH END SEVERE WEATHER EVENT. LARGE...LONG LIVED
AND LONG TRACK TORNADOES ARE A DISTINCT POSSIBILITY THIS AFTERNOON
AND EARLY EVENING!

DANGEROUS LIGHTNING AND BRIEF TORRENTIAL RAINFALL CAPABLE OF
PRODUCED STREET OR LOW LAND FLOODING WILL ALSO ACCOMPANY THE
PASSAGE OF STORMS.

IN ADDITION...A HIGH WIND WARNING IS IN EFFECT THROUGH 5 PM FOR A
SMALL PART OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS WHERE THE
FRONT IS ALREADY MAKING PASSAGE. STRONG WIND GUSTS TO 58 MPH ARE
POSSIBLE THERE. ELSEWHERE AVERAGE WINDS 20 TO 30 MPH WITH GUSTS 40
TO 50 ARE COMMONPLACE...AND A WIND ADVISORY REMAINS IN EFFECT
THROUGH 5 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE APPRECIATED.

In the hours before

Local storm report, Nov 17, 3:49 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
349 PM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TORNADO          GRAHAM                  37.25N 87.28W
11/17/2013                   MUHLENBERG         KY   EMERGENCY MNGR

            ...UNCONFIRMED...

&&

SMITTY
Local storm report, Nov 17, 3:50 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
350 PM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     FUNNEL CLOUD     GREENVILLE              37.21N 87.18W
11/17/2013                   MUHLENBERG         KY   EMERGENCY MNGR

            SIGHTING ALONG CHAPEL ROAD.

&&

SMITTY
Local storm report, Nov 17, 3:54 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
354 PM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TORNADO          2 NW CROFTON            37.07N 87.51W
11/17/2013                   CHRISTIAN          KY   TRAINED SPOTTER

&&

SMITTY
Local storm report, Nov 17, 3:56 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
356 PM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     FUNNEL CLOUD     GREENVILLE              37.21N 87.18W
11/17/2013                   MUHLENBERG         KY   LAW ENFORCEMENT

            SIGHTING ON CARTER CREEK ROAD OFF OF HWY 1315.

&&

SMITTY
Local storm report, Nov 17, 3:58 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
358 PM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TORNADO          BANCROFT                37.17N 87.25W
11/17/2013                   MUHLENBERG         KY   TRAINED SPOTTER

            WIDESPREAD TREE AND POWERLINE DAMAGE REPORTED THROUGHOUT
            THE COMMUNITY. WIND ESTIMATED AT 65MPH.

&&

SMITTY
Local storm report, Nov 17, 4:04 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
404 PM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     WHITE PLAINS            37.19N 87.39W
11/17/2013                   HOPKINS            KY   LAW ENFORCEMENT

            DAMAGED HOMES ALONG RED HILL ROAD WITH A FEW RESIDENCES
            TRAPPED FOR A SHORT PERIOD OF TIME. FIRE/RESCUE
            RESPONDING.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 1:30 PM CSTTornado WarningPAHBallard30 min
Nov 17, 1:52 PM CSTTornado WarningPAHBallard, McCracken23 min
Nov 17, 2:09 PM CSTTornado Warning Tornado observedPAHLivingston, McCracken36 min
Nov 17, 2:23 PM CSTTornado WarningPAHUnion37 min
Nov 17, 2:33 PM CSTTornado Warning Tornado observedPAHCaldwell, Crittenden, Livingston, Lyon42 min
Nov 17, 2:38 PM CSTSevere Thunderstorm WarningPAHLivingston, McCracken, Marshall37 min
Nov 17, 2:41 PM CSTTornado WarningPAHHenderson49 min
Nov 17, 3:01 PM CSTTornado Warning Tornado observedPAHCaldwell, Christian, Hopkins29 min
Nov 17, 3:13 PM CSTSevere Thunderstorm WarningPAHDaviess47 min
Nov 17, 3:29 PM CSTTornado WarningPAHCaldwell, Christian, Hopkins, Muhlenberg46 min
Nov 17, 3:31 PM CSTTornado WarningPAHDaviess29 min
Nov 17, 3:35 PM CSTTornado WarningPAHCaldwell, Livingston, Lyon, Marshall25 min
Nov 17, 4:02 PM CSTTornado WarningPAHMuhlenberg28 min
Nov 17, 4:13 PM CSTSevere Thunderstorm WarningPAHCaldwell, Christian, Trigg32 min
Nov 17, 4:18 PM CSTTornado WarningPAHCalloway, Marshall, Trigg27 min
Nov 17, 4:33 PM CSTTornado WarningPAHCalloway27 min
Nov 17, 4:42 PM CSTSevere Thunderstorm WarningPAHCalloway, Christian, Graves, Muhlenberg, Todd, Trigg48 min
Nov 17, 4:46 PM CSTTornado WarningPAHMuhlenberg, Todd14 min
Nov 17, 4:56 PM CSTAreal Flood AdvisoryPAHCalloway2 hr
Nov 17, 11:57 AM CSTTornado WarningPAHPerry33 min
Nov 17, 12:12 PM CSTTornado WarningPAHPerry33 min
Nov 17, 12:22 PM CSTTornado WarningPAHJefferson38 min
Nov 17, 12:27 PM CSTTornado WarningPAHJackson33 min
Nov 17, 12:51 PM CSTTornado WarningPAHWilliamson39 min
Nov 17, 12:58 PM CSTTornado WarningPAHWayne47 min
Nov 17, 1:05 PM CSTTornado WarningPAHHamilton, Jefferson, Wayne25 min
Nov 17, 1:11 PM CSTTornado WarningPAHAlexander34 min
Nov 17, 1:23 PM CSTSevere Thunderstorm WarningPAHHamilton, Saline37 min
Nov 17, 1:32 PM CSTTornado WarningPAHEdwards, Wabash28 min
Nov 17, 1:45 PM CSTTornado WarningPAHGallatin, Saline, White30 min
Nov 17, 1:53 PM CSTHigh Wind WarningPAHFranklin, Jackson, Jefferson, Perry107 min
Nov 17, 1:55 PM CSTSevere Thunderstorm WarningPAHGallatin, Saline50 min
Nov 17, 2:06 PM CSTTornado WarningPAHGallatin, Saline24 min
Nov 17, 11:52 AM CSTTornado WarningPAHBollinger, Cape Girardeau, Perry38 min
Nov 17, 12:19 PM CSTTornado WarningPAHBollinger, Cape Girardeau41 min
Nov 17, 12:28 PM CSTTornado WarningPAHBollinger, Stoddard, Wayne32 min
Nov 17, 12:50 PM CSTTornado WarningPAHBollinger, Scott, Stoddard25 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.